Alert archive / Maryland / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Baltimore/Washington

May 19, 2017Anne Arundel County, Howard County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 19, 2017, 6:47 PM EDT for Anne Arundel County, Howard County, Prince George's County, Maryland. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2017, 6:47 PM EDT (22:47 UTC)
Expired
May 19, 2017, 7:30 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anne Arundel County, MD, Howard County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 19, 3:05 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will push south through the area tonight. The
boundary will stall out to the south later Saturday. The
boundary will return north as a warm front into our area late
Sunday before a stronger cold front passes through from the
west Monday. High pressure will briefly return for Tuesday
before another cold front impacts the area Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Bermuda high pressure remains in place this afternoon with hot
and humid conditions, although a surface trough bisects the
area, while a cold front is positioned just south of the Great
Lakes. There is plenty of instability this afternoon (up to 2000
J/kg per mesoanalysis), but very little shear (20-25 kt).
Scattered thunderstorms are initiating across the area, and this
trend will continue though the afternoon. There are several
foci for storm development, including the surface trough, a
second subtle wind shift near the PA border, and an MCV in
southern VA. At this time the strongest storms are generally
expected along and south of the surface trough where winds are
backed to the southwest (since deep westerly winds often
suppressconvection), although a strong pulse storm could occur
just about anywhere due to the instability. Storms which merge
into clusters could also pose a marginally severe threat. Hail
and locally damaging winds will be the main threats.

Most hi-res guidance shows the primary clusters of storms
exiting to the east during the early evening. The cold front
then drops southward overnight. There may also be a shortwave
trough (which could be impacted by Ohio Valley convection this
afternoon) crossing during this time. Thus a renewed/continuing
shower threat may exist for much of the night. While thunder
chances will be less, there could be a few storms as well with
some lingering elevated instability. Frontal passage will bring
lows in the 50s to the northern quarter of the area, while the
rest stay in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will stall south of the area Saturday, and possibly
remain there well into Sunday. Onshore flow will develop,
leading to cloudier and cooler conditions. Model guidance
differs on the thickness of cloud cover and thus temperatures.
Have high temperatures on either side of 70 both days, but it
could be cooler if thick, low clouds develop.

Precipitation chances will be limited for Saturday through
Sunday morning. There is a better chance of showers across
western parts of the area due to upslope and overrunning flow.
Depending on the position of the warm sector, thunderstorms
could also develop Saturday in Highland/Pendleton Counties.
Should any of this activity try to move eastward, it will
quickly weaken in the stable airmass.

A low level jet will increase ahead of an approaching cold front
Sunday afternoon into Sunday night. It's uncertain how much the
warm front lifts back north, but nevertheless, forcing and
moisture will be there for increasing chances of rain,
especially during the second half of Sunday night. There could
be a rumble or two of thunder with elevated instability.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will move across the region Monday bringing increased
chances of thunderstorms that could produce heavy downpours.

Dry air returns with a separate area of high pressure building in
from the west Monday night through Tuesday.

A low pressure system over the lower Great Lakes will intensify as
it meanders eastward Tuesday night through Wednesday night. There is
a chance for showers and perhaps a thunderstorm or two as pieces of
energy rotate around the main storm system.

A breezy and dry day expected Thursday, mainly to the east of the
Potomac Highlands, with high pressure building in from the west. A
few rain showers are possible in the Potomac Highlands.

A piece of upper level energy could bring a chance for a few showers
Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through tonight for most of the
time outside of thunderstorms. Coverage will peak during the
afternoon to early evening, though a direct impact to a terminal
is around 50-60 percent. Placed TEMPO -TSRA group for DCA/BWI
where models focus developing cluster along a surface trough,
although amendments are likely for all terminals. Gusty winds,
heavy rain, and hail will be possible.

Cold front will push south tonight. Some showers may develop
along the front but impacts are uncertain. It is also possible
some fog tries to develop ahead of the front, but did not have
confidence to put in the TAFs due to mostly cloudy skies.

Onshore flow will develop Saturday through Sunday. The marine
air will increase the chances for low clouds...especially later
Saturday night and Sunday. Models differ on if MVFR clouds form
Saturday, so have placed this possibility in a SCT group
(except CHO where there is better agreement). More low clouds
are likely Sunday night along with increasing chances for
rain ahead of a cold front.

IFR conditions possible at all terminals Monday. Winds
southwest becoming northwest 10 knots. VFR conditions Monday
night and Tuesday. Winds northwest 5 knots Monday night becoming
southeast 5 knots Tuesday. MVFR conditions Tuesday night with a
chance of showers. Winds south becoming west 5 to 10 knots.

&&

.MARINE...
Bermuda high will continue to influence the weather pattern
through today. West to southwest winds will continue through
this evening 10-15 kt. Scattered thunderstorms will reach the
waters late this afternoon and evening and could contain strong
winds and hail.

A cold front will pass through the waters later tonight. The
pressure surge with the cold front will cause north to northeast
winds behind the boundary to gust around 20 knots. A Small Craft
Advisory is in effect for the waters later tonight into Saturday
morning. Have extended the SCA into the afternoon for much of
the Chesapeake Bay and lower Tidal Potomac, as the pressure
gradient looks strong enough to keep winds elevated. Wind fields
should decrease Saturday night.

The onshore flow will continue through Sunday before turning
southerly Sunday night ahead of an approaching cold front. A
Small Craft Advisory may be needed for portions of the waters
Sunday night.

The front will cross the area Monday, with the gusty wind
threat decreasing. Lighter winds Monday night through Tuesday
night with high pressure.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will develop this weekend, turning southerly by
Sunday night. Water levels will increase, with anomalies
supporting a minor coastal flood threat at Annapolis and Straits
Point by Sunday night.

&&

.CLIMATE...
Unseasonably hot conditions continue today. Record heat is not
anticipated for BWI or DCA today...but it is possible for KIAD.
Here is a list of record high temperatures and record high
minimum temperatures for today...May 19th.

Friday (05/19) Record Warm Lows:
DCA: 72 in 2015
BWI: 75 in 1877
IAD: 66 in 2015

Friday (05/19) Record Highs:
DCA: 96 in 1997
BWI: 98 in 1962
IAD: 92 in 1997

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Saturday for ANZ531-539.
     Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Saturday for ANZ530-538.
     Small Craft Advisory from 1 AM to 6 PM EDT Saturday for
     ANZ532>534-536-537-540>543.
     Small Craft Advisory from 1 AM to 11 AM EDT Saturday for
     ANZ535.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
CLIMATE...ADS
Hazardous weather outlook, May 19, 10:44 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1044 AM EDT Fri May 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia and into southern Maryland.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 19, 4:28 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 6 ESE HAVRE DE GRACE    39.51N  75.99W
05/19/2017  M41 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701987

LFR
Local storm report, May 19, 4:52 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     MARINE TSTM WIND 1 E HAVRE DE GRACE      39.54N  76.08W
05/19/2017  M40 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701988

LFR
Local storm report, May 19, 4:54 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     MARINE TSTM WIND 6 ESE HAVRE DE GRACE    39.51N  75.99W
05/19/2017  M43 MPH          ANZ530             MD   BUOY

&&

EVENT NUMBER LWX1701989

LFR
Local storm report, May 19, 5:03 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW PIMLICO            39.36N  76.69W
05/19/2017  E0.75 INCH       BALTIMORE CITY     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1701990

IMR
Local storm report, May 19, 5:23 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     MARINE TSTM WIND 2 SE ARLINGTON          39.31N  76.66W
05/19/2017  M55 MPH          BALTIMORE CITY     MD   MESONET

&&

EVENT NUMBER LWX1701991

LFR
Local storm report, May 19, 6:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 SSE JEFFERSONTON      38.62N  77.90W
05/19/2017                   CULPEPER           VA   911 CALL CENTER

            MULTIPLE TREES DOWNED... SOME ON POWER LINES

&&

EVENT NUMBER LWX1701992

IMR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:23 PM EDTSevere Thunderstorm WarningLWXFairfax34 min
May 19, 3:25 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford50 min
May 19, 3:33 PM EDTSpecial Marine WarningLWX117 min
May 19, 3:53 PM EDTSevere Thunderstorm WarningLWXGreene, Madison25 min
May 19, 4:49 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford30 min
May 19, 4:51 PM EDTSpecial Marine WarningLWX114 min
May 19, 5:26 PM EDTSevere Thunderstorm WarningLWXKing George49 min
May 19, 5:34 PM EDTSevere Thunderstorm WarningLWXSpotsylvania41 min
May 19, 6:02 PM EDTSpecial Marine WarningLWX118 min
May 19, 6:05 PM EDTSpecial Marine WarningLWX85 min
May 19, 7:27 PM EDTSpecial Marine WarningLWX93 min
May 19, 7:28 PM EDTSpecial Marine WarningLWX92 min
May 19, 6:17 PM EDTSevere Thunderstorm WarningLWXMontgomery31 min
May 19, 6:31 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery33 min
May 19, 6:57 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's22 min
May 19, 7:21 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's36 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.